Ed Cara Jul 10, 2018, 4:00pm
People living with opioid addiction are increasingly using the inhalation method to get high, warns a new review published Monday in JAMA Neurology. The technique known as “chasing the dragon”, which involves heating up heroin and inhaling its fumes through a pipe, may be safer in some ways than injection, but it comes with its own set of devastating side effects, including irreversible brain damage and dementia.
The doctors behind the study, led by neurologist Ciro Ramos-Estebanez of the University Hospitals Cleveland Medical Center in Ohio, were inspired to study the topic after coming across a strange case in 2015.
A young woman suffering from opioid intoxication had fallen into a coma. The coma was caused by a build up of spinal fluid in her brain, a condition known as hydrocephalus. The woman’s spinal fluid had become trapped by chronic inflammation in the brain caused by inhaling heroin.
She ultimately recovered from her coma, though with lasting cognitive impairment, after doctors performed emergency surgery that drained the lodged spinal fluid.
It was the first case of hydrocephalus linked to inhaled heroin ever reported, and it made Ramos-Estebanez and his team eager to understand the phenomenon better
Looking at more than 30 studies and case reports, which included the cases of two other patients at their hospital, the team settled on some basic observations.
For one, while there’s sparse information on how often addicts are inhaling heroin, the little data that does exist suggests it’s the fastest growing method of use, the team found.
In countries such as Sri Lanka, Norway and India, over two-thirds of heroin users admit inhaling it regularly. In the US, injection is still the most common method, but inhalation is increasing, especially in cities and areas east of the Mississippi.
It’s also becoming more popular among teens. In 2014, the team found, 21 per cent of all inpatient hospital visits due to heroin abuse among 12- to 19-year-olds involved inhalation.
The extent of damage caused by inhaling heroin also runs along a spectrum. At its mildest, it can cause memory loss and mild but long-lasting cognitive impairment; at its worst, it can kill off and create sponge-like holes in the brain’s white matter, the bundles of connective fibre that allow brain cells to talk to one another. That can lead to seizures, problems speaking, progressively worse dementia, coma and death.
Ramos-Estebanez and his team also developed a theory as how and why this damage happens. The high temperatures used to vaporise heroin, they speculate, metabolise it into a chemical that can cross the blood-brain barrier with greater ease. And because how fast it gets to the brain, these chemicals aren’t metabolised by the body into a relatively less toxic substance. The end result is a potent high that is more directly dangerous to the brain.
“Most people who take heroin intravenously don’t develop this condition,” Ramos-Estebanez said. “You’re actually washing out the dose a bit before it gets to the brain.”
Ultimately, Ramos-Estebanez wants doctors and the public to treat inhaled heroin as an emerging public health problem. Being able to recognise its signs in opioid users earlier might just be life-saving, too: Some small studies have identified a few drugs that seem capable of preventing further brain damage if administered quickly enough.
Outside of these sites, Ramos-Estebanez wants to dispel the notion that inhaling heroin is necessarily safer than other routes, such as injection. Many people, for instance, may inhale to avoid the risk of catching bloodborne diseases through contaminated needles.
“‘Chasing the dragon’ is not as safe as portrayed. And this isn’t something some doctor is saying to scare people away, it’s reality,” Ramos-Estebanez said. “It’s a heavy cost for patients, their families and society itself.”
In addition to creating accurate criteria that doctors can use to diagnose people who have brain damage caused by inhaled heroin, Ramos-Estebanez and his team are also currently trying to establish a registry so cases can be better tracked and studied.
March 6, 2018 - Abstract
Naloxone access may unintentionally increase opioid abuse through two channels: (1) saving the lives of active drug users, who survive to continue abusing opioids, and (2) reducing the risk of death per use, thereby making riskier opioid use more appealing. By increasing the number of opioid abusers who need to fund their drug purchases, Naloxone access laws may also increase theft. We exploit the staggered timing of Naloxone access laws to estimate the total effects of these laws. We find that broadening Naloxone access led to more opioid-related emergency room visits and more opioid-related theft, with no reduction in opioid-related mortality.
Oct. 30, 2017 (HealthDay News) -- Opioid addicts saved by the overdose reversal medication naloxone are still in danger following their close brush with death, a new study shows.About 10 percent of overdose patients saved with naloxone (Narcan) in Massachusetts hospitals ended up dying within a year, Harvard researchers reported.Further, half of those who died did so within one month of their rescue, the investigators found."The opioid overdose patient who sobers in the hallway, is offered a detox list, and then is discharged has a one-in-10 chance of being dead within one year, and their highest risk is within the first month," said lead researcher Dr. Scott Weiner. He is director of the Comprehensive Opioid Response and Education Program at Brigham and Women's Hospital in Boston.Patients saved with naloxone are very likely to suffer withdrawal cravings that could drive them to overdose within a matter of weeks, Weiner said."Naloxone is not the panacea solution to the crisis," Weiner said. "Patients who survive opiate overdose need to be considered extremely high risk and should receive interventions like offering buprenorphine or offering counseling and referral for treatment prior to discharge from the emergency department."
Background: Fentanyl is a powerful synthetic and short-acting painkiller that is 50- 100 times more potent than morphine,1 meaning that 1/10th of a gram of fentanyl is equivalent to between 5-10g of morphine*. It was first synthesized by Dr. Paul Janssen in December 19602,3 and has become one of the world’s most important and frequently used opioid analgesics, used also as a pre-medication for general anaesthetic, partly because of its rapid action and multiple routes of administration. While pharmaceutical fentanyl can be diverted for misuse, cases of fentanyl-related mortality in the US have been linked to illicitly manufactured fentanyl and a variety of fentanyl analogues.4 These newly-synthesized fentanyls are being sold as a standalone product, as a low-cost additive to increase the potency of heroin and even as counterfeit medicines.5,6,7 The overdose death rate from synthetic opioids (excluding methadone but including fentanyl and tramadol) continues to increase in the US with a 72.2% increase from 2014 to 2015, with a total of 9,580 deaths in 2015.8
(Consistent heroin user at the Cross which the shooting gallery, E.R, and health only focused Medical Treatment, all seemed to fail John?)
JOHN O'CONNOR was a stick of a man, so tiny and emaciated that when he wove down the centre of Darlinghurst Road in Kings Cross he looked like an apparition…
And when he died last Saturday in Victoria Street, after more than 20 years of being homeless, hundreds mourned. Yet for years he had been death-on-legs, so sick his survival past his 45th birthday in March was a miracle. His chosen poison was drugs, not drink. He would inject heroin or anything else he found in bins or could glean from others.
Mr O'Connor was reputed to have been the most frequent user of the emergency department at St Vincent's Hospital. The Mission Beat van delivered him there about every second day. Paramedics knew him well and so did the police. They would scrape him off the pavement, where he would lie spreadeagled, oblivious to pedestrians, and gently take him to the emergency department or his GP, or the intoxicated persons' unit in Surry Hills.
If you added up the cost of hospital bills, the ambulance rides, the outreach workers, the mental health and addiction treatment staff over the 20 years, it is likely that it cost the state between $500,000 and $1 million to keep John O'Connor homeless. Felicity Reynolds, chief executive of Mercy Foundation, a philanthropic organisation that aims to end chronic homelessness, has conservatively calculated, based on available information, that about $60,000 was spent on Mr O'Connor in the past year.
"That money didn't solve his problems," she said. "There has to be a better way."
Taking Action - Stopping Ice
United Nations Office of Drugs & Crime: Drug Prevention & Treatment
Medicinal Cannabis –
Access to medicinal Cannabis Products (TGA)
Access to medicinal cannabis products: steps to using access ...
Presentations, Statements & Conference Resources from WFAD 2018 Forum